Texas, 2012

Hail in Texas, May 20, 2012

May 20, 2012 · NWS LUB · 1 event in 1 county or zone

On the morning of the 20th, a cold front stalled out across the southern South Plains and Rolling Plains. During the evening, an isolated supercell developed along this boundary over central King County and slowly moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the morning of the 20th, a cold front stalled out across the southern South Plains and Rolling Plains. During the evening, an isolated supercell developed along this boundary over central King County and slowly moved east. During its lifetime, this storm produced hail up to the size of tennis balls along U.S. Highway 83 south of Guthrie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 2:23 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 20, 2:23 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT SUN MAY 20 2012

.SHORT TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TONIGHT AND MONDAY VEERING TO
ALMOST NORTHERLY BY MONDAY EVENING AHEAD OF RIDGING TO OUR WEST.  AT
THE SURFACE...COLD FRONT CURRENTLY LIES FROM SOUTH OF GUTHRIE TO
O'DONNELL.  WV IMAGERY DEPICTS A MARKED ABSENCE OF ANY SIGNIFICANT
SIGNS OF A TRIGGERING MECHANISM FOR STORMS THIS EVENING.
INDICATIONS OF THE ONSET OF ISENTROPIC ASCENT ARE BEGINNING TO SHOW
IN VISIBLE SATELLITE IMAGERY AS SUGGESTED BY NWP AND THIS CONTINUES
TO BE OUR BEST SHOT AT GETTING SOME RAINFALL ACROSS THE AREA.  IT
STILL REMAINS PLAUSIBLE THAT THE ISENTROPIC ACTION CAN BE SUFFICIENT
TO LIFT PARCELS TO A LEVEL WHICH WOULD SUPPORT DEEP LEVEL
CONVECTION.  GIVEN PWAT VALUES IN EXCESS OF 1 INCH THERE IS AT LEAST
SOME RISK OF DECENT RAINFALL TOTALS INVOF THE FRONT THIS EVENING.
THE SURFACE LOW OVER SE CO WILL CONTINUE MOVING EASTWARD AND
INITIATE RETURN FLOW IN THE WEST WHICH MAY VERY WELL PIVOT THE
FRONTAL BOUNDARY TO BE ORIENTED SE TO NW BY MONDAY AFTERNOON WITH
YET ANOTHER SHOT AT MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

REGARDING SEVERE POTENTIAL...MODERATELY UNSTABLE AIRMASS EXISTS
SOUTH OF THE FRONTAL BOUNDARY AND THUS WE COULD SEE A FEW BRIEFLY
SEVERE STORMS EARLY THIS EVENING BEFORE THINGS TURN TO MORE OF A
GENERAL RAIN THREAT.

IN TERMS OF ANNULAR ECLIPSE VIEWING...THAT IS GOING TO BE TRICKY.
LOW LEVEL CLOUDINESS CONTINUES TO DEVELOP ACROSS THE ENTIRE CWFA
WITH THE THINNEST CLOUDS NEAR THE TX/NM BORDER WHERE ISENTROPIC
ASCENT IS A BIT WEAKER.  STILL...A WEAK WAVE OVER SW CO MAY TRIGGER
SOME OROGRAPHICALLY INDUCED CLOUDS.  OH...AND ONE CAVEAT...IF YOU
VALUE YOUR EYESIGHT...NEVER LOOK DIRECTLY AT THE SUN.

&&

.LONG TERM...
THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY EARLY TUESDAY
MORNING MAINLY ACROSS OUR WRN AND NRN ZONES WITH SOME REMAINING
ISENTROPIC LIFT OVER WHAT/S LEFT OF THE DECAYING FRONT AND NW FLOW
ALOFT. TEMPS WILL WARM UP BACK INTO THE 90S DURING THE DAY WITH
SHORTWAVE RIDGING BRINGING RISING HEIGHTS. HOWEVER...LATE IN THE
DAY THE UPPER RIDGE MAY BECOME SOMEWHAT DENTED BY ANOTHER WEAK
WAVE MOVING OUT OF THE SRN ROCKIES...WHICH COULD GIN UP ANOTHER
ROUND OF LATE DAY TSTMS FROM SE COLO TO SE NM...SOME OF WHICH
COULD SURVIVE A FEW HOURS AFTER SUNSET AS THE LLJ INCREASES AND
MAKE IT INTO OUR WRN AND NW ZONES. WILL KEEP POPS BELOW MENTION AS
THIS ACTIVITY WILL LIKELY BE ISOLD AT BEST.

WEDNESDAY STILL APPEARS TO BE THE HOTTEST AND DRIEST DAY OF THE
WEEK AS A SHORTWAVE TROUGH WELL TO OUR NORTH WILL PRODUCE DEEP AND
SWIFT SOUTHWEST FLOW ACROSS WTX AND HELP TO ADVECT DRY AIR IN FROM
NM AND SHUNT THE DRYLINE EAST. TEMPS WILL LIKELY BE NEAR OR
SLIGHTLY ABOVE 100F FOR MANY LOCATIONS AND WIND SPEEDS MAY BE
SUFFICIENT TO PRODUCE A BIT OF BLOWING DUST ON THE CAPROCK.
THURSDAY SHOULD STILL BE HOT AND DRY...BUT DECREASING HEIGHTS AS A
DEEP TROUGH MOVES INTO THE WEST WILL BEGIN A GRADUAL COOL DOWN.
700MB TEMPS PEAK AROUND 15C ON WED BEFORE GRADUALLY BACKING DOWN
INTO NEXT WEEKEND. A FRONT MAY MAKE A FORAY INTO THE PANHANDLES
THU NIGHT...BUT THEN DEEPENING S-SW FLOW SHOULD TAKE IT BACK TO
OUR NORTH. BY LATE FRIDAY/SATURDAY...PREVAILING SE LOW-LVL WINDS
SHOULD SEND THE DRYLINE WEST INTO NM. AND THE S-SW FLOW ALOFT MAY
BEGIN TO TAP INTO SOME SUBTROPICAL MOISTURE AS WELL. DEPENDING ON
THE SPEED OF THE UPPER-LEVEL TROUGH TO OUR WEST...THERE MAY
SUFFICIENT UPPER-LVL SUPPORT FOR TSTMS TO RETURN TO THE FCST SAT
AND SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  80  57  92  59 /  30  30  20  10  10
TULIA         58  80  57  90  62 /  30  30  20  10  10
PLAINVIEW     59  83  58  90  63 /  30  30  20  10  10
LEVELLAND     62  86  60  91  64 /  30  30  20  10  10
LUBBOCK       62  84  61  91  65 /  30  40  20  10  10
DENVER CITY   62  86  60  92  65 /  30  20  20  10  10
BROWNFIELD    64  87  60  92  65 /  30  30  20  10  10
CHILDRESS     65  83  61  93  66 /  20  30  20  10  10
SPUR          64  86  59  92  65 /  30  40  20  10  10
ASPERMONT     65  88  62  93  68 /  20  40  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/33
Hazardous weather outlook, May 20, 10:14 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 AM CDT SUN MAY 20 2012

TXZ021>044-211615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1114 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND
EVENING ALONG A STALLED FRONTAL BOUNDARY EXTENDING ACROSS THE
SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. CLOUD COVER AND
INDISCREET UPPER LEVEL FORCING WILL LIMIT THE SEVERE POTENTIAL FOR
THE MOST PART HOWEVER A FEW SEVERE STORMS ARE EXPECTED. ACTIVITY
COULD CONTINUE INTO THE OVERNIGHT HOURS AND SPREAD NORTH AS WARM
ADVECTION OCCURS ABOVE THE FRONTAL BOUNDARY. THE PRIMARY THREAT
FROM THE STORMS WILL BE HAIL TO GOLF BALL SIZE HOWEVER SOME WIND
GUSTS TO 60 MPH WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY PRIMARILY IN THE AFTERNOON
AND EVENING. THE OVERALL THREAT FOR ORGANIZED SEVERE STORMS IS
LOW. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.

The radar

The Lubbock radar (KLBB), 140 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, King

When
May 20, 4:53 PM CST to 5:00 PM CST
Where
King County, 4.07 mi SSE of Guthrie to 5.05 mi SSE of Guthrie
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
33.563, -100.311

A storm chaser reported a swath of tennis ball size hail along U.S. Highway 83 south of Guthrie. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372788.